Opioid withdrawal is a challenging and dangerous phase that occurs when a person ceases to use opioid drugs after developing dependency or addiction. It can manifest with a range of symptoms from mild irritability to severe physical discomfort. Recognizing these signs early can be crucial for the safe and effective treatment of opioid addiction.
Opioid withdrawal is an unfortunate but critical phase that an individual goes through when discontinuing the use of opioids.
The symptoms can be excruciatingly painful and mentally taxing, disrupting everyday life and causing severe distress. However, recognizing these signs is the first step toward a more effective and targeted treatment.
In this article, you will discover the most common signs and symptoms of opioid withdrawal.
10 Signs and Symptoms of Opioid Withdrawal
Understanding the signs and symptoms of opioid withdrawal can help you or a loved one make informed decisions about how to proceed with recovery. Early recognition of these symptoms can prompt timely intervention, potentially reducing the severity of withdrawal. Here are 10 signs and symptoms of opioid withdrawal.
1. Anxiety and Restlessness
Anxiety and restlessness are often among the first symptoms to appear when someone is going through opioid withdrawal.
The experience of anxiety during this phase is not just a simple bout of nervousness – it can escalate to levels that are incapacitating, making it challenging for the individual to focus on tasks or even to sit still. The nervous system, which has been suppressed by ongoing opioid use, starts to rebound, and this hyperactivity manifests as anxiety and restlessness. This heightened state of emotional unrest can make already painful withdrawal symptoms even more unbearable.
Additionally, restlessness can manifest physically through constant fidgeting, leg shaking, pacing, and even a racing heart. Understanding that these symptoms are a common part of the withdrawal process can help individuals and healthcare providers take appropriate measures, such as utilizing medication or mindfulness techniques to alleviate anxiety and restlessness.
2. Sweating and Chills
The symptoms of sweating and chills during opioid withdrawal can be particularly disconcerting and physically uncomfortable.
Opioids often affect the body’s temperature regulation, and when the drugs are removed, the system can go haywire, leading to bouts of excessive sweating even in cool conditions. This can be followed by chills, as the body’s temperature rapidly fluctuates. These symptoms are not only uncomfortable but can be draining and disruptive to daily activities.
Excessive sweating can also lead to dehydration, adding another layer of complexity to the withdrawal process. Therefore, it’s essential to maintain hydration and consult healthcare providers for possible interventions like medication that can help stabilize the body’s temperature.
Fatigue is a pervasive symptom of opioid withdrawal that can severely hamper an individual’s ability to engage in day-to-day activities. Unlike ordinary tiredness, the fatigue experienced during opioid withdrawal is profound and can make even the simplest tasks seem Herculean.
This is partly because opioids, particularly in long-term use, can disrupt sleep patterns and deplete the body of essential nutrients, weakening the system further. During withdrawal, this fatigue is exacerbated by the body’s struggle to readjust to the absence of opioids, draining already low energy reserves.
This makes it crucial for individuals to be aware that extreme tiredness will be a part of the withdrawal process, and they may need additional support to manage this symptom effectively, such as through restorative sleep and proper nutrition.
4. Muscle Aches and Pains
One of the most pervasive symptoms of opioid withdrawal is muscle aches and pains, which can range from mild discomfort to severe agony.
Opioids work by binding to receptors in the brain to block pain, among other things. When you stop taking them, your body has to readjust, and one of the first things to come back online is your pain sensitivity.
This can make any existing muscle tension or injuries feel more painful than they normally would, and may also produce a generalized feeling of bodily discomfort. Additionally, the lack of opioids can cause muscle stiffness and spasms. Medical interventions like non-opioid pain relievers and muscle relaxants, as well as therapies like hot baths or heating pads, can provide some relief during this stage of withdrawal.
Insomnia is a common but particularly vexing symptom of opioid withdrawal. Opioids often influence sleep patterns by inducing a state of drowsiness or even sedation.
When someone quits opioids, the absence of this sedative effect combined with other withdrawal symptoms like anxiety and restlessness can make it extremely difficult to fall asleep or stay asleep. This is a vicious cycle, as lack of sleep can exacerbate other withdrawal symptoms and make the entire process more challenging.
Sleep medications can sometimes be used to help, but these are generally a short-term solution and must be administered under strict medical supervision to prevent substituting one addiction for another.
6. Nausea and Vomiting
Nausea and vomiting are common gastrointestinal symptoms of opioid withdrawal. Opioids slow down gastrointestinal motility, and when they are stopped, the GI system has to readjust. This can result in feelings of nausea and episodes of vomiting as the body tries to recalibrate itself.
These symptoms are not just uncomfortable but can also be dangerous if they lead to dehydration or an electrolyte imbalance. In severe cases, antiemetic medication may be used to control vomiting. Hydration and electrolyte replacement solutions are also commonly recommended to help manage these symptoms.
Diarrhea is another gastrointestinal issue that many face during opioid withdrawal. While opioids tend to slow down bowel movements, sometimes leading to constipation, the opposite occurs when you stop taking them. The intestines speed up, leading to frequent, loose stools or diarrhea.
This can result in dehydration and electrolyte imbalances, which can be dangerous if not treated. Over-the-counter medications like loperamide (Imodium) can provide some short-term relief, but it’s essential to consult healthcare providers for a comprehensive treatment plan that may include fluid replacement and other medications to manage symptoms effectively.
8. Dilated Pupils
Dilated pupils are another telling sign of opioid withdrawal. Opioids typically cause the pupils to constrict, appearing smaller than usual.
Once someone starts experiencing withdrawal, the opposite can occur, leading to noticeably dilated pupils. This symptom is often one of the first to appear after stopping opioid use and can be unsettling for the individual and those around them. While this is generally not a dangerous symptom, it can be sensitive to light, causing discomfort. Dilated pupils are often an early indicator for medical professionals that an individual is going through opioid withdrawal and needs treatment.
The phenomenon colloquially known as “goosebumps” often accompanies opioid withdrawal, and it’s sometimes referred to as “cold turkey” for this reason.
This symptom occurs because opioids affect the body’s internal temperature control. When you suddenly stop taking them, your body can react with a mix of sweating and chills, and often, the physical appearance of goosebumps. This is essentially an involuntary response from your body’s sympathetic nervous system and is usually accompanied by other withdrawal symptoms like chills and sweating.
Though not life-threatening, the sensation can be very uncomfortable and is a visible sign of the internal turmoil the body is experiencing during withdrawal.
10. Rapid Heartbeat
A rapid or irregular heartbeat is a more serious symptom of opioid withdrawal that requires immediate medical attention. Opioids naturally depress the central nervous system, which includes slowing down heart rate and respiration.
When you cease using opioids, your CNS can go into a sort of “rebound” state, where it speeds up these functions as it readjusts to operating without the drug. This can manifest as palpitations or a rapid heartbeat, which can be alarming and could be dangerous for individuals with preexisting heart conditions. Monitoring by healthcare providers is crucial during this stage of withdrawal to ensure that the symptom doesn’t escalate into more severe cardiovascular issues.
The Journey to Recovery at The Verve
Struggling with opioid withdrawal can feel isolating, but you don’t have to go through it alone.
At The Verve, our Intensive Outpatient Program offers a structured environment for effective treatment. Our team of experienced healthcare providers uses evidence-based methods to manage withdrawal symptoms and support your journey to recovery.
Don’t suffer in silence – start, or continue, your recovery journey at The Verve.
Opioid withdrawal is a complex and challenging process, fraught with a range of physical and emotional symptoms. Recognizing these symptoms is the first step toward effective treatment and, ultimately, recovery. If you or a loved one are experiencing any of these signs, seek professional medical help immediately to manage symptoms and begin the path to recovery.